MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0202
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was separated on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 36.5 cm from the proximal end.The embolization coil was detached from its pusher assembly.Conclusions: evaluation of the returned smart coil revealed a device with a separated pet lock and a detached coil.If the coil was attempted to be detached using a handle, the pet lock may separate.Further evaluation of the returned smart coil revealed that the embolization coil was detached from its pusher assembly.If the pet lock is broken and the pull wire is retracted out of its ddt, the embolization coil will likely detach from its pusher assembly.However, if the patient¿s anatomy is tortuous or kinks are present on the pusher assembly, this may cause friction to build up which may overcome the pull force of the handle, or manual detachment force.This friction may prevent the embolization coil from detaching.Retraction of the device will likely decrease the built up friction and allow the embolization coil to detach from its pusher assembly.Evaluation of the returned handle revealed that the device was functional.The handle was functionally tested on the handle fixture for pull force and throw distance and passed within specification.Evaluation of the non-penumbra microcatheter revealed that the catheter was functional.During the functional test a demonstration smart coil was advanced and retracted through the non-penumbra microcatheter and out of the distal tip without an issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are 100% visually inspected and functionally tested during incoming quality inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra smart coils (smart coils).During the procedure, the physician advanced a smart coil in the target vessel using a non-penumbra microcatheter and attempted to detach it using a penumbra smart coil detachment handle (handle); however, the smart coil failed to detach.It was reported that the coating on the pull wire had fallen off.The physician then made another attempt to detach the smart coil using the handle; however, the smart coil was pulled back into the microcatheter.The physician thought that the smart coil was stuck at the tip of the microcatheter and advanced and retracted the smart coil a few times; however, the smart coil would not detach using the handle.While attempting to withdraw the smart coil, it unintentionally detached inside the microcatheter.Therefore, the physician used a syringe to remove the detached smart coil from the microcatheter.The procedure was completed using other coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8131468
Report Number3005168196-2018-02342
Device Sequence Number252070
Product Code HCG
UDI-Device Identifier00814548015699
UDI-Public00814548015699
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/05/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/26/2021
Device Catalogue Number400SMTHXSFT0202
Device Lot NumberF73337
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/29/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/05/2018
Initial Report FDA Received Date12/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005